Allergy Myths #1 – You’re OK if you have your adrenaline with you

Ruth Holroyd from What Allergy and author of ‘The Reluctant Allergy Expert – How to kill the fear that anaphylaxis could kill you’ is our guest blogger and this edition she is focusing on some of the myths that surround those individuals living with allergies.

 

Those with allergies can often hear the words ‘you carry an injector pen so a little will not hurt’!!

There’s no denying, having an adrenaline autoinjector to hand does give anyone at risk of anaphylaxis some comfort that they can act fast should a reaction occur.  And for any caregivers, parents or partners of people with life threatening allergies, you worry less knowing that your loved one is carrying that vital medication.

Current advice is that if you have a sever allergy you should carry two injectors, but does this give a false sense of security?

Does having an epinephrine injector to hand mean you’ll be OK?

In the majority of instances adrenaline is successful at treating anaphylactic reactions but it’s not a cure, it’s not guaranteed to save someone’s life.  It is there to give instant relief to anyone unlucky enough to have a reaction and hopefully keep them alive until paramedics arrive.

Mistakes can happen too:

  • Some devices can malfunction, although this is very rare.
  • It’s far too easy to panic and mess up administering; people remove the needle too fast, sometimes activating the pen early and losing the dose and even injecting their own thumb.
  • Some people are too scared to use the adrenaline when the time comes so make sure your staff are trained, and if you have allergies your friends and family know how to administer your injector and practise often. Having an up-to-date Action Plan prepared and stored with your medication is a good idea as anyone will be able to read this and give the person the care they need.

 

Tip for caterers:  First Aid training includes the dispensing of the injector pens – there are various videos on line here is one for EpiPen®

Finally, and tragically, people can still die from anaphylaxis, even when they have injected adrenaline correctly. If you are  booked on the Mock Trial – Food Allergy Prosecution event on the 26th May  you will be hearing about Natasha Ednan-Laperouse.  Natasha tragically lost her life after she ate a Pret-a-Manger baguette containing hidden sesame and despite administering two adrenaline doses, Natasha died from anaphylaxis. It was also noted that both adrenaline injectors were administered into the same thigh, when should be opposite thighs

 

On a more positive note, 99% of those who have an anaphylactic reaction do survive, which should help reduce panic and fear, but it’s still a terrifying experience for all concerned, including paramedics, who have told me they dread the anaphylactic reactions because they are such an unknown, can escalate so fast and can also appear to improve, only to suddenly begin to take hold again. It’s not uncommon for people to have a secondary reaction after seeming to recover so carrying two injectors makes sense for so many reasons.

 

Hopefully one day it will be possible for food establishments to have adrenaline auto-injectors in their first aid kit but avoiding the allergen in the first place is the best outcome.

Always remain vigilant and ensure staff have regular training to recognise symptoms and understand the severity and importance of allergen safety.

Listen, ask questions and check everything!

Together we can reduce the risk to allergic diners!

 

Guest  Blogger Ruth Holroyd, author of The Reluctant Allergy Expert – How to kill the fear that anaphylaxis could kill you. Visit www.whatallergy.com to find out more and follow Ruth on all the platforms @whatallergy.

Share on facebook
Share on twitter
Share on linkedin
Share on pinterest
Share on tumblr
Share on digg
Share on whatsapp
Share on email

Leave a Reply

Your email address will not be published. Required fields are marked *